West Virginia, 2006

Damaging Wind in West Virginia, July 27, 2006

July 27, 2006 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 4:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 4:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT THU JUL 27 2006

.MARINE UPDATE...
UPDATED THE COASTAL WATERS FORECAST TO INCREASE WINDS AND ISSUE A
SMALL CRAFT ADVISORY FOR THE CHESAPEAKE BAY UNTIL 6 AM. SEVERAL
OBSERVING SITES ALONG THE WATER INDICATE WINDS IN THE 15 TO 20 KNOT
RANGE. MOREOVER...12Z NAM BUFKIT FORECAST SOUNDINGS INDICATE A
NOCTURNAL LOW LEVEL JET DEVELOPS...WITH MUCH OF THE 30KT WINDS
MIXING DOWN DUE TO 82F WATER SURFACE TEMPERATURES OVERNIGHT. WILL
TAKE A LOOK AT THE OBSERVATIONS AND 18Z NAM/GFS/RUC AND ADJUST THE
FORECAST AS NEEDED THIS EVENING.

&&

.SHORT TERM /TONIGHT-FRIDAY/...
A WEAK UPPER LEVEL DISTURBANCE IS INTERACTING WITH A MODERATELY
UNSTABLE AIR MASS OVER THE REGION...CAUSING THE CONVECTION TO
INCREASE IN AREAL COVERAGE. EXPECT THE MOST THUNDERSTORM ACTIVITY TO
BE ACROSS NRN MD OVER THE NEXT FOUR TO SIX HOURS. THE NAM IS
CONSISTENT IN DEVELOPING A MCS OVER WRN AND CNTRL PA OVERNIGHT.

ON FRIDAY...A SECOND UPPER LEVEL DISTURBANCE WITH THE MAIN UPPER
TROUGH WILL SWING THROUGH THE AREA DURING THE AFTERNOON. THIS
COMBINED WITH MODERATE INSTABILITY /CAPES OF 1500 TO 2500 J/KG/ AND
OUTFLOW BOUNDARIES FROM THE CENTRAL PA CONVECTION...SHOULD BRING
ANOTHER ROUND OF NUMEROUS TO SCATTERED SHOWERS AND THUNDERSTORMS BY
AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

SUMMER TIME PATTERN EXPECTED TO CONTINUE INTO NEXT WEEK AS
WESTERLIES REMAIN FAR TO THE NORTH WITH NO PENETRATION OF ANY
FRONTS. RIDGE OF HIGH PRES OVR THE WRN STATES WILL BUILD SLIGHTLY
EWD RESULTING IN ABOVE AVERAGE TEMPS AND SLIGHTLY BLO CLIMO POPS.

&&

.AVIATION...
EXPECT AN INCREASING AREA OF CONVECTION TO MOVE EWD ACROSS THE AREA
THIS EVENING. INCLUDED A FOUR HOUR TEMPO GROUP FOR MVFR CONDITIONS
TO COVER THE CONVECTION.  EXPECT MVFR VSBYS IN FOG BETWEEN 09Z AND
14Z TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 UNTIL 6 AM FRIDAY.

&&

MARINE UPDATE...ROGOWSKI

SHORT TERM...TEW
LONG TERM...ROSA
AVIATION...TEW
Hazardous weather outlook, Jul 27, 2:07 PM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU JUL 27 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
307 PM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING BUT
SHOULD DIMINISH DURING THE LATE EVENING. ISOLATED SEVERE STORMS WILL
STILL BE A POSSIBILITY WITH THIS ACTIVITY...ESPECIALLY ACROSS
CENTRAL AND WEST MARYLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JB

In the hours before

Local storm report, Jul 27, 6:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     MARINE TSTM WIND 15 SE DRUM POINT        38.17N 76.23W
07/27/2006  M41.00 MPH       ANZ534             MD   BUOY

            WIND GUST AT LOWER HOOPER ISLAND

&&

WOODCOCK
Local storm report, Jul 27, 6:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     MARINE TSTM WIND 15 SE DRUM POINT        38.17N 76.23W
07/27/2006  M41.00 KNOTS       ANZ534             MD   BUOY

            WIND GUST AT LOWER HOOPER ISLAND

&&

WOODCOCK

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
July 27, 7:00 PM EST
Where
Berkeley County, Bunker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$70,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
39.333, -78.050

A severe thunderstorm moved across portions of Berkeley County, WV, and caused damages in the Bunker Hill area. One large tree was uprooted on Giles Mill Road, with several smaller branches downed as well. A semi-truck trailer was overturned near the Interstate 81 interchange during this storm. A church steeple was damaged on Runnymead Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519128.